Wyoming, 2010Damaging Winds in Wyoming, June 30, 2010
June 30, 2010 · NWS RIW · 6 events in 1 county or zone
Pacific moisture and cold air aloft combined to form thunderstorms over the northern portion of the Big Horn Basin. The strongest storms occurred in Big Horn County and produced multiple reports of wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $63,000
- Crop damage
- $1,000
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Pacific moisture and cold air aloft combined to form thunderstorms over the northern portion of the Big Horn Basin. The strongest storms occurred in Big Horn County and produced multiple reports of wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 30, 1:02 AM MST, 12 hours 58 minutes earlier.
Area forecast discussion, Jun 30, 1:02 AM MST, 12 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
202 AM MDT WED JUN 30 2010
.SHORT TERM...TODAY THROUGH FRIDAY NIGHT
SOUTHWEST FLOW ALOFT BETWEEN AN UPPER LEVEL SHORT-WAVE TROUGH OVER
VANCOUVER ISLAND AND A STRONG UPPER LEVEL HIGH OVER WESTERN
NEBRASKA CONTINUING TO TRANSPORT MAINLY HIGH AND MID LEVEL
PACIFIC MOISTURE THROUGH WESTERN AND CENTRAL WYOMING. THE MOISTURE
COMBINED WITH LAPSE RATES BTWN H7 AND H5 NEAR 10C/KM EARLY THIS
EVENING TO PRODUCE SCATTERED HIGH BASED THUNDERSTORMS AND STRONG
TO SEVERE OUTFLOW WIND GUSTS. SIMILAR CONDITIONS ARE PROGGED BY
THE 00Z NAM12...GFS...AND SREF MODELS FOR THIS AFTERNOON AND
EARLY EVENING. MODEL FORECASTS OF H7-H5 INSTABILITY...H5 RH...AND
PW IS VERY SIMILAR EACH AFTERNOON AND EARLY EVENING THROUGH FRIDAY.
ATMOSPHERIC DYNAMICAL LIFT ASSOCIATED WITH AN INCREASING SOUTHWEST JET
STREAM WILL INCREASE FRIDAY AFTERNOON AND EARLY FRIDAY AS THE
PACIFIC TROUGH OVER VANCOUVER ISLAND TRANSLATES EASTWARD INTO THE
NORTHERN GREAT BASIN.
.LONG TERM...SATURDAY THROUGH WEDNESDAY
MEDIUM RANGE MODELS ARE SHOWING A TROUGH OVER THE INTERMOUNTAIN
WEST LIFTING NORTHEAST ACROSS THE NORTHERN ROCKIES
SATURDAY/SATURDAY NIGHT. THIS TROUGH WILL INCREASE CHANCES FOR
CONVECTION...ESPECIALLY OVER THE NORTHWEST AND JOHNSON COUNTY. THE
00Z ECMWF HAS SOME SECONDARY ENERGY BEHIND THE MAIN TROUGH
AFFECTING THE AREA SUNDAY/SUNDAY NIGHT...WHILE THE GEM...GFS AND
UKMET ARE MUCH FLATTER AND DRIER...WITH THE MAIN STORM TRACK
LIFTING NORTH TO THE U.S./CANADA BORDER. HAVE GONE DRIER FOR NOW
FOR SUNDAY/SUNDAY NIGHT. WEAK RIDGING SHOULD DEVELOP EARLY NEXT
WEEK...BUT WEAK DISTURBANCES IN THE LIGHT FLOW...COMBINED WITH
PEAK HEATING AND A SLIGHTLY UNSTABLE ATMOSPHERE COULD RESULT IN
MAINLY AFTERNOON AND EVENING ISOLATED CONVECTION MONDAY THROUGH
WEDNESDAY. TEMPERATURES ARE EXPECTED TO BE BELOW AVERAGE SATURDAY
AND SUNDAY IN WAKE OF A COLD FRONT FRIDAY NIGHT/SATURDAY.
TEMPERATURES SHOULD RETURN TO NEAR SEASONAL LEVELS EARLY NEXT
WEEK.
&&
.AVIATION...
SOUTHWEST FLOW AHEAD OF A TROUGH OF LOW PRESSURE ALONG THE PACIFIC
NORTHWEST COAST WILL CONTINUE TO FUNNEL MOISTURE ACROSS WYOMING
THROUGH WEDNESDAY. THE RESULT WILL BE SCATTERED LIGHT RAIN SHOWERS
DURING THE FORECAST PERIOD WITH THUNDERSTORMS AGAIN INCREASING AFTER
ABOUT 20Z/WEDNESDAY. TEMPERATURE/DEW POINT SPREADS MAY NOT BE AS
GREAT ON WEDNESDAY. THUS...THE MAIN HAZARD OF GUSTY OUTFLOW WIND
ASSOCIATED WITH THE CONVECTION WILL GENERALLY BE IN THE 35-40KT RANGE
AS OPPOSED TO THE 45KT+ GUSTS THAT WERE WIDESPREAD ON TUESDAY. BRIEF
HEAVY RAIN AND LESS THAN VFR CEILINGS WILL MOST LIKELY BE ISOLATED
AND LIMITED TO AREAS WEST OF THE DIVIDE. STRONGEST CONVECTION TO BE
MAINLY DIURNALLY DRIVEN...SO THUNDER SHOULD DIMINISH AFTER ABOUT
03Z/THURSDAY.
&&
.FIRE WEATHER...
VERY WARM TO HOT CONDITIONS WITH ISOLATED TO WIDELY SCATTERED
LATE-DAY THUNDERSTORMS WILL DEVELOP EACH DAY THROUGH FRIDAY...INITIALLY
FORMING OVER THE MOUNTAINS DURING THE EARLY AFTERNOON...THEN
MOVING OUT INTO THE VALLEYS AND BASINS DURING THE LATE
AFTERNOON/EARLY EVENING HOURS. MODERATE SOUTHWEST WIND TODAY AND
THURSDAY WILL BECOME STRONG ON FRIDAY....ESPECIALLY FROM ROCK
SPRING TO CASPER...AS A PACIFIC TROUGH APPROACHES. THE TROUGH AND
ASSOCIATED SURFACE COLD FRONT WILL MOVE THROUGH THROUGH THE
DISTRICT SATURDAY...WITH DRY...COOLER EXPECTED SUNDAY.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...CHURCH
LONG TERM...WM
AVIATION...CNJ
FIRE WEATHER...CHURCH
Hazardous weather outlook, Jun 30, 4:00 AM MST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT WED JUN 30 2010
WYZ001>020-022>030-011200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT WED JUN 30 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL AND WESTERN
WYOMING THIS AFTERNOON AND EARLY EVENING. THE MAIN THREATS FROM THE
THUNDERSTORMS ARE STRONG GUSTY WIND AND DANGEROUS CLOUD TO GROUND
LIGHTNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A SERIES OF WEAK WEATHER SYSTEMS WILL MOVE ACROSS THE NORTHERN
ROCKIES THURSDAY THROUGH THE WEEKEND...KEEPING THE THREAT OF
ISOLATED THUNDERSTORMS IN THE AREA EACH AFTERNOON AND EARLY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL OR WIND GUSTS GREATER THAN
40 MPH. THANK YOU.
TEAM RIVERTON
In the hours before
Special weather statement, Jun 30, 1:21 PM MST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
221 PM MDT WED JUN 30 2010
WYZ012-013-024-302100-
JACKSON HOLE WY-SALT RIVER AND WYOMING RANGES WY-TETON AND GROS
VENTRE MOUNTAINS WY-
221 PM MDT WED JUN 30 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TETON COUNTY IN
NORTHWEST WYOMING...AND EXTREME NORTHWESTERN SUBLETTE AND NORTHERN
LINCOLN COUNTIES IN WEST CENTRAL WYOMING UNTIL 300 PM MDT...
AT 212 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR U.S. HWY 26/89 MILE MARKER 130...OR 22 MILES
SOUTH OF JACKSON...MOVING NORTHEAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
U.S. HWY 26/89 MILE MARKER 140 AROUND 225 PM MDT.
U.S. HWY 191 MILE MARKER 160...HOBACK JUNCTION AND U.S. HWY 191 MILE
MARKER 150 AROUND 230 PM MDT.
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4364 11059 4350 11027 4306 11069 4315 11091
TIME...MOT...LOC 2020Z 214DEG 35KT 4322 11071
Special weather statement, Jun 30, 1:24 PM MST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
224 PM MDT WED JUN 30 2010
WYZ003-004-302115-
CODY FOOTHILLS WY-NORTH BIG HORN BASIN WY-
224 PM MDT WED JUN 30 2010
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BIG HORN COUNTY IN NORTH
CENTRAL WYOMING...AND EASTERN PARK COUNTY IN NORTHWEST WYOMING UNTIL
315 PM MDT...
AT 223 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MEETEETSE...MOVING NORTHEAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
MEETEETSE.
STATE HWY 120 MILE MARKER 60 AROUND 235 PM MDT.
HWY 14/16/20 MILE MARKER 70 AROUND 300 PM MDT.
HWY 14/16/20 MILE MARKER 80 AROUND 305 PM MDT.
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4468 10866 4455 10837 4404 10890 4414 10911
TIME...MOT...LOC 2024Z 213DEG 33KT 4417 10893
T. BAKER
Special weather statement, Jun 30, 1:28 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
228 PM MDT WED JUN 30 2010
WYZ005-302200-
SOUTHWEST BIG HORN BASIN-
228 PM MDT WED JUN 30 2010
A FEW THUNDERSTORMS WILL MOVE NORTHEAST AT 30 MPH ACROSS
HOT SPRINGS COUNTY THROUGH 4 PM MDT THIS AFTERNOON. GUSTY
WINDS TO 50 MPH AND OCCASIONAL TO FREQUENT LIGHTNING ARE LIKELY.
KEEP AN EYE TO THE SKY...AND SEEK SHELTER IF THUNDERSTORMS APPROACH.
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
TWB
Special weather statement, Jun 30, 1:42 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
242 PM MDT WED JUN 30 2010
WYZ004-006-302200-
NORTH BIG HORN BASIN-SOUTHEAST BIG HORN BASIN-
242 PM MDT WED JUN 30 2010
A LARGE AREA OF THUNDERSTORMS WILL MOVE THROUGH BIG HORN AND
WASHAKIE COUNTIES THROUGH 4 PM. GUSTY WINDS TO 50 MPH...SOME
HEAVY RAIN AND OCCASIONAL TO FREQUENT LIGHTNING ARE LIKELY. KEEP AN
EYE TO THE SKY...AND SEEK SHELTER IF THUNDERSTORMS APPROACH. IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
TWB
Special weather statement, Jun 30, 1:55 PM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
255 PM MDT WED JUN 30 2010
WYZ003-004-302145-
CODY FOOTHILLS WY-NORTH BIG HORN BASIN WY-
255 PM MDT WED JUN 30 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BIG HORN COUNTY IN
NORTH CENTRAL WYOMING...AND EASTERN PARK COUNTY IN NORTHWEST WYOMING
UNTIL 345 PM MDT...
AT 251 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RALSTON TO 13 MILES
EAST OF STATE HWY 120 MILE MARKER 60...AND MOVING NORTHEAST AT 30
MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
THESE STORMS WILL BE NEAR...
POWELL AROUND 305 PM MDT.
GARLAND AND BURLINGTON AROUND 315 PM MDT.
DEAVER...EMBLEM AND BYRON AROUND 325 PM MDT.
LOVELL AND COWLEY AROUND 335 PM MDT.
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4457 10821 4412 10870 4465 10893 4501 10850
4500 10846
TIME...MOT...LOC 2054Z 231DEG 27KT 4467 10880 4424 10857Special weather statement, Jun 30, 1:57 PM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
257 PM MDT WED JUN 30 2010
WYZ004>006-302130-
NORTH BIG HORN BASIN WY-SOUTHEAST BIG HORN BASIN WY-SOUTHWEST BIG
HORN BASIN WY-
257 PM MDT WED JUN 30 2010
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HOT SPRINGS COUNTY IN
CENTRAL WYOMING...AND SOUTHERN BIG HORN AND NORTHWESTERN WASHAKIE
COUNTIES IN NORTH CENTRAL WYOMING UNTIL 330 PM MDT...
AT 255 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR STATE HWY 120 MILE MARKER 20...OR 16 MILES
NORTHWEST OF THERMOPOLIS...MOVING NORTHEAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
LOWER COTTONWOOD CREEK RD AROUND 305 PM MDT.
U.S. HWY 20/789 MILE MARKER 150 AND WINCHESTER AROUND 315 PM MDT.
STATE HWY 431 MILE MARKER 10 AROUND 325 PM MDT.
U.S. HWY 20/789 MILE MARKER 160 AROUND 330 PM MDT.
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4431 10787 4410 10763 4371 10841 4385 10857
TIME...MOT...LOC 2057Z 231DEG 27KT 4383 10839
T. BAKER
Thunderstorm Wind, Big Horn
- When
- June 30, 2:00 PM MST
- Where
- Big Horn County, 2.51 mi SSW of Otto
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Public
- Coordinates
- 44.366, -108.287
A person with wind measuring equipment reported a 60 mph gust associated with a strong thunderstorm approaching from the west.
Funnel Cloud, Big Horn
- When
- June 30, 2:00 PM MST
- Where
- Big Horn County, 4.28 mi SE of Burlington
- Reported by
- Public
- Coordinates
- 44.402, -108.375
The public reported a funnel cloud with a thunderstorm west of Otto.
Thunderstorm Wind, Big Horn
- When
- June 30, 2:25 PM MST
- Where
- Big Horn County, 3.68 mi NNW of Basin
- Measured
- 61 kt (70 mph) measured gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 44.430, -108.076
A severe wind gust was measured on equipment located at a landfill about three miles north-northwest of Basin. Power lines and trees were also reported down in the area.
Thunderstorm Wind, Big Horn
- When
- June 30, 2:27 PM MST to 2:30 PM MST
- Where
- Big Horn County, 3.86 mi N of Basin
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $10,000
- Crop damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 44.436, -108.050
Damage at a local ranch included a barn roof being ripped off with the remnants scattered across the property. The flying tin roof damaged a corral and injured one horse. Swathed hay that had not yet been baled was completely blown away amounting to a loss of about nine tons.
Thunderstorm Wind, Big Horn
- When
- June 30, 2:28 PM MST to 2:31 PM MST
- Where
- Big Horn County, 0.6 mi SSE of Basin to 0.7 mi ESE of Basin
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 44.372, -108.046
There was extensive thunderstorm wind damage in Basin. Most of the damage occurred south of Wyoming Avenue over the southern-quarter of the town. A large tree fell over onto the bed of a pickup, rendering it useless. Downed trees and limbs were responsible for roof damage and flying debris shattered both home and vehicle windows.
Thunderstorm Wind, Big Horn
- When
- June 30, 2:31 PM MST
- Where
- Big Horn County, Greybull Arpt
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.520, -108.080
A peak wind gust of 71 mph was registered by the ASOS at the South Big Horn County Airport just north of Greybull.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Montana, June 30, 2010$60 million · 2.75 in hail · 10 events
- Tornadoes and Tropical Storm in Texas, June 30, 2010$10 million · EF0 · 12 events
- Damaging Winds in North Dakota, June 30, 2010$123,000 · 64 kt wind · 10 events
- Hail and Damaging Winds in Wyoming, June 30, 2010$20,000 · 2.5 in hail · 4 events
- Tornadoes and Tropical Storm in Texas, June 30, 2010EF0 · 12 events
- Lightning Strike in Florida, June 30, 20101 injured · 1 event
- Lightning Strike in Wyoming, June 30, 20101 injured · 1 event
- Hail in Montana, June 30, 20101 in hail · 3 events
- Flash Flooding in North Carolina, June 30, 20102 events
- Flash Flood and Coastal Flood in Mississippi, June 30, 20102 events
- Hail in Wyoming, June 30, 20101 in hail · 2 events
- Damaging Winds in Montana, June 30, 201052 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 241318, 241326, 241309, 244243, 241334, 244303.